Tornado, Oxford
- When
- June 17, 9:00 AM EST
- Where
- Oxford County, Newry
- Rating
- F1
- Path length
- 0.4 mi
- Path width
- 500 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.483, -70.783
A weak tornado touched down briefly in the town of Newry shortly after 10 am. Damage was confined to a wooded area where three sections of trees were blown down in a counter-clockwise, circular pattern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A weak tornado touched down briefly in the town of Newry shortly after 10 am. Damage was confined to a wooded area where three sections of trees were blown down in a counter-clockwise, circular pattern. Each section was about a about a quarter to a half mile in length. An estimated 200 trees were downed by the tornado. Total width of the damage area was about 1500 ft. Maximum winds were estimated at 80 to 90 mph. Ironically, the tornado struck the same property that was struck by a tornado on July 18 of the previous year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 8:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 920 AM EDT SUN JUN 17 2001 WL UPDATE THE ZNS THIS MRNG TO ENHANCE THE WORDING FOR +RA THIS AFTN FOR WRN AND CNTRL ZNS. WATCHING AN AREA OF ++RA OVR NRN CT AND CNRTL MA. THIS AREA HAS A HISTORY OF PRODUCING 2 TO 4 INCHES OF RA IN NJ AND SERN NYS. THE RA DOES NOT APPEAR TO BE AS HVY NOW...AND COORD WITH BOX SUGGESTS THAT STREET FLOODING APPEARS TO BE THE EXTENT OF FLOODING THREAT. FFG NUMBERS SUGGEST THAT 2 INCHES/HR IS OK...BUT ANYTHING ELSE MAY CAUSE PROBLEMS. ATTM...NOT SURE A FFA IS NECESSARY...SINCE THE FFG NUMBERS ARE FAIRLY HI...AND THIS AREA IS MVG JUST E OF N...AND MAY SPARE SUM AREAS OF TRAINING. FOR THAT REASON...WL NOT RAISE THE FFA. WL ISSUE AN SPSGYX TO ADDRESS THE STREET FLOODING PTNL...AND ISSUE FFWGYX...IF THAT BECOMES NECESSARY. OTRW...NOT MUCH CHANGE TO THE ZNS. BECAUSE OF BREAKS BETWEEN THE FG/ST AND CONVECTIVE DEBRIS.:..TEMPS ARE NEAR MAXES NOW. WL ADJUST MAXES UPWARD...ESP E. TEMPS SHUD DROP IN THE RA THIS AFTN. ON THE COASTAL WATERS...WL KEEP WINDS/SEA BLO SCA FOR THIS AFTN. .GYX...NONE. HAYES
MEZ007>009-012>014-018>028-NHZ001>010-013-014-172030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 935 AM EDT SUN JUN 17 2001 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD NEW HAMPSHIRE AND WESTERN MAINE THIS MORNING INTO THIS AFTERNOON. SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED STREET FLOODING. THE HEAVY RAIN WILL ARRIVE FIRST IN NEW HAMPSHIRE. THE GREATEST THREAT FOR HEAVY RAIN...AND LOCALIZED FLOODING...WILL BE ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE STATE. IN EXCESS OF 2 INCHES OF RAIN MAY FALL IN SOME LOCATIONS. THE SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT THE WESTERN MAINE MOUNTAINS THIS MORNING....AND MOVE INTO SOUTHWEST MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON. AGAIN...IN EXCESS OF 2 INCHES OF RAIN IS POSSIBLE IN SOME OF THE SHOWERS...WHICH COULD LEAD TO LOCALIZED STREET FLOODING. CENTRAL MAINE...AS WELL AS THE MID COAST...WILL SEE THE SHOWERS AND THUNDERSTORMS DEVELOP AFTER 100 PM. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...BE ON THE ALERT FOR THE SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADS. HAYES
The Portland,ME radar (KGYX), 78 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2001Every state in 2001This day in weather historyThe tornado archive for Maine, 2001Warnings in Maine, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256268.